zbMATH — the first resource for mathematics

Multilinear algebras and Lie’s theorem for formal \(n\)-loops. (English) Zbl 0627.22003
An \((n+1)\)-web \(W(n+1,n,r)\) is coordinatized by a local real analytic \(n\)-ary loop, whose Taylor expansion furnishes an \(r\)-dimensional formal real \(n\)-ary loop. For \(n=2\), the connection between formal groups and Lie algebras or formal Moufang loops and Mal’cev algebras was extended by M. A. Akivis [Sib. Math. Zh. 17, 5–11 (1976; Zbl 0337.53018)], K. H. Hofmann and K. Strambach [Pac. J. Math. 123, 301–327 (1986; Zbl 0596.22002)] to a connection between formal binary loops and Akivis algebras \((A,[\cdot,\cdot], (\cdot,\cdot,\cdot))\), with a bilinear commutator \([x,y]=xy-yx+0(3)\) and trilinear associator \((x,y,z)=(xy)z-x(yz)+0(4)\). V. V. Goldberg has raised the problem of finding analogous results for \(n>2.\)
Certainly, a trilinear product \(xyz\) on a space \(A\) furnishes a trilinear commutator \([x,y,z]=xyz-yxz\) and a trilinear translator \(\langle x,y,z\rangle=xyz- yzx\). The commutator is left alternative \([x,y,z]+[y,x,z]=0\), the translator satisfies the Jacobi identity \(\langle x,y,z\rangle+\langle y,z,x\rangle+\langle z,x,y\rangle=0\), and together the commutator and translator satisfy the comtrans identity \([x,y,z]+[z,y,x]=\langle x,y,z\rangle+\langle z,y,x\rangle\). An algebra \((A,[\cdot,\cdot,\cdot], \langle\cdot,\cdot,\cdot\rangle)\) satisfying these identities is called a comtrans algebra.
The peculiar difficulty of formal \(n\)-ary loops for \(n>2\) is that multilinear operations are not obtained directly as in the binary case. For example, a formal ternary loop \(F(x,y,z)\) does not give a trilinear commutator \(F(x,y,z)-F(y,x,z)+0(4)\). To obtain trilinear operations, the technique of masking is introduced. The masks are the formal binary loops \(F(0,y,z)\), \(F(x,0,z)\), and \(F(x,y,0)\). Each has a corresponding Akivis algebra. A comtrans algebra is then obtained from the commutator and translator of the masked version \(M(x,y,z)=F(0,y,z)+F(x,0,z)+F(x,y,0)- F(x,y,z)\) of \(F(x,y,z)\). The full algebra structure corresponding to the formal ternary loop thus consists of a comtrans algebra and the three Akivis algebras of the masks. An analogue of Lie’s third fundamental theorem governs this correspondence. More generally, a formal \(n\)-ary loop or \((n+1)\)-web \(W(n+1,n,r)\) is desribed by \(\left( \begin{matrix} n\\ 2\end{matrix} \right)\) Akivis algebras and \(\left( \begin{matrix} n\\ 3\end{matrix} \right)\) comtrans algebras in the tangent space.
Reviewer: J. D. H. Smith

22A30 Other topological algebraic systems and their representations
17A40 Ternary compositions
53A60 Differential geometry of webs
20N05 Loops, quasigroups
14L05 Formal groups, \(p\)-divisible groups
17D10 Mal’tsev rings and algebras
Full Text: DOI
[1] M. A. Akivis, Local algebras of a multidimensional three-web, (Russian). Sibirsk. Mat. ?.17, 5-11 (1976). Translated in: Siberian Math. J.17, 3-8 (1976).
[2] S. Bochner, Formal Lie groups. Ann. of Math.47, 192-201 (1946). · Zbl 0063.00488 · doi:10.2307/1969242
[3] O.Chein, H.Pflugfelder and J. D. H.Smith (eds.), Theory and Applications of Quasigroups and Loops. Berlin 1989.
[4] C.Chevalley, Théorie des Groupes de Lie II. Paris 1951. · Zbl 0054.01303
[5] J.Dieudonné, Introduction to the Theory of Formal Groups. New York 1973.
[6] V. V. Gol’dberg, An invariant characteristic of certain closure conditions in ternary quasigroups, (Russian). Sibirsk. Mat. ?.16, 29-43 (1975). Translated in: Siberian Math. J.16, 23-34 (1975).
[7] M.Hazewinkel, Formal Groups and Applications. New York-London 1978. · Zbl 0454.14020
[8] K. H. Hofmann andK. Strambach, Lie’s fundamental theorems for local analytical loops. Pacific J. Math.123, 301-327 (1986). · Zbl 0596.22002
[9] E. N. Kuz’min, The connection between Mal’cev algebras and analytic Moufang loops, (Russian). Algebra i Logika10, 3-22 (1971). Translated in: Algebra and Logic10, 1-14 (1972).
[10] S.Lie, Vorlesungen über continuierliche Gruppen. Leipzig 1893. · JFM 25.0623.02
[11] A. I. Mal’cev, Analytical loops, (Russian). Mat. Sb.36, 569-576 (1955).
[12] C.Scheiderer, Gewebegeometrie 10.6 bis 16. 6. 1984. Tagungsbericht 27/1984, Mathematisches Forschungsinstitut Oberwolfach 1984.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.